Texas, 2019Damaging Winds in Texas, May 2, 2019
May 2, 2019 · NWS HGX · 3 events in 2 counties and zones
An overnight squall line moved across the area and produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An overnight squall line moved across the area and produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 10:47 PM CST, 4 hours 53 minutes earlier.
Area forecast discussion, May 1, 10:47 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1147 PM CDT Wed May 1 2019
.AVIATION...
A mix of MVFR and possible IFR ceilings are expected overnight. Will
continue to monitor progress of north Texas area storm complex to see
if any SHRA/TSRA activity can make it into our area. For now, will carry
VCSH north and keep the south VCSH free. Too early to tell if any leftover
boundaries from these storms and additional development to our west
tomorrow could lead to our next chance of SHRA/TSRA development heading
into tomorrow afternoon and evening. 42
&&
.PREV DISCUSSION... /ISSUED 841 PM CDT Wed May 1 2019/
UPDATE...
Early area of showers which persisted longer than expected has
moved east and well offshore this evening. Models in agreement
that shower chances remain slim in the wake of this activity until
late tonight with pronounced cap between h85-h7 at CRP at 00z
/which is much less but still present around h7 at LCH/ under 8
c/km mid level lapse rates.
There is still quite a bit of uncertainty about later tonight/Thu
morning with regards to linear MCS sliding south as it shifts
eastward across nrn/nern TX tonight. Latest Texas Tech WRF and
HRRR both trend towards weakening this activity as it approaches
far northern counties early Thu morning and very well may stay
north of sern TX altogether. Have adjusted rain chances downwards
until well after midnight with chance wording over the far north
and slight chance elsewhere towards morning.
Winds over Galveston Bay increased with gusts over 30 mph this
evening and we added Advisory wording to the forecast there.
Expect these will diminish some, but winds will remain breezy
through the night.
Evans
SHORT TERM [Thursday Through Saturday]...
The main concern for the forecast looks to be Friday as a frontal
boundary pushes into the region and jet streak/vorticity maximum
work in tandem to cause quite a bit of lift thus eroding the cap.
Precip Water values get up to 1.8 to 2.0 inches to along with
stronger moisture transport due to a decent low level jet. All of
the synoptic models hit SE Texas with heavy rainfall and rainfall
totals in the 1 to 2 inch range. With that there could be some
isolated 3-4 inch amounts. WPC has put the northwest part of SE
Texas in a slight risk for excessive rainfall. It looks like the
main area for heavy rainfall will be north of I-10. While we
cannot rule out some severe weather like hail/damaging winds, this
looks like a decent set up for heavy rainfall across the area.
Antecedent conditions do not look to bad and most of the area has
been dry. At a minimum, the area has dried out between rain events
such that the ground can handle a decent amount of rainfall
before runoff makes conditions worse. This means there will be
more than anything just a typical urban/street flood threat with
flash flooding in the typical low areas if higher rain rates are
achieved. It is possible for some thunderstorm activity to linger
into Saturday afternoon but the model trends have been for most of
the activity to be out of the area.
LONG TERM [Sunday Through Wednesday]...
Weak ridging aloft is expected Sunday into Monday so kept the
forecast on the dry side. Monday into Tuesday may be another
period of thunderstorm activity. GFS and Canadian are showing a
strong short wave trough coming out of Mexico and producing
thunderstorm activity. ECMWF is not as strong with the trough so
does not produce as much rainfall. Still this will be another
system to monitor. Systems coming out of Mexico have a habit of
over-producing and sneaky systems. This will all depend upon how
the models resolve features out over the Pacific and move across
Mexico. Models can very easily lose these features from run to
run. For now we will go with 40/50 PoPs mainly Monday night into
Tuesday but the timing could very well change quite a bit
depending upon model initialization from run to run.
Overpeck
MARINE...
Weak low pressure over the central U.S. and high pressure over
the southeast U.S. will maintain a moderate to occasionally strong
onshore wind into Thursday. Seas well offshore will remain right
at SCA criteria at 6 to 7 feet, so have extended the SCA and
caution statements into Thursday morning. High pressure will build
into the central plains on Thursday and this will push a cold
front into the state. The front will stall well north of the
coastal waters and onshore winds will persist. A secondary surge
of high pressure will push the front further south on Saturday
afternoon. It is still unclear if the weak front will clear the
coast on Saturday afternoon, however the pressure gradient will
relax significantly as the front nears with lighter winds next
weekend. 33
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 72 85 69 81 65 / 40 30 30 80 80
Houston (IAH) 74 86 71 83 68 / 20 20 10 50 70
Galveston (GLS) 74 81 74 79 71 / 20 10 10 20 70
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT Thursday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston Bay...
Matagorda Bay.
Small Craft Advisory until 7 AM CDT Thursday for the following
zones: Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&In the hours before
Special weather statement, May 2, 2:53 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
353 AM CDT Thu May 2 2019
TXZ163-176-177-196-198-020930-
Walker TX-Madison TX-Brazos TX-Grimes TX-Houston TX-
353 AM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRIMES...NORTHEASTERN
BRAZOS...HOUSTON...MADISON AND WEST CENTRAL WALKER COUNTIES UNTIL 430
AM CDT...
At 352 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Grapeland to 12 miles east of
Franklin. Movement was east-southeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Crockett, Madisonville, Austonio, Grapeland, Lovelady, Bedias,
Kurten, Kennard, Latexo, Iola, Weches and North Zulch.
LAT...LON 3156 9514 3155 9515 3152 9510 3147 9510
3144 9501 3139 9497 3061 9611 3088 9637
3107 9604 3109 9577 3114 9577 3116 9573
3121 9575 3123 9573 3127 9573 3132 9566
3139 9569 3157 9543 3159 9527
TIME...MOT...LOC 0852Z 273DEG 37KT 3155 9529 3097 9629Special weather statement, May 2, 3:31 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
431 AM CDT Thu May 2 2019
TXZ163-164-176>179-195>199-021015-
San Jacinto TX-Walker TX-Madison TX-Washington TX-Brazos TX-
Grimes TX-Burleson TX-Polk TX-Montgomery TX-Houston TX-Trinity TX-
431 AM CDT Thu May 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...BURLESON...GRIMES...
CENTRAL WASHINGTON...BRAZOS...NORTHWESTERN SAN JACINTO...NORTHWESTERN
MONTGOMERY...CENTRAL HOUSTON...SOUTHEASTERN MADISON...NORTHERN POLK
AND WALKER COUNTIES UNTIL 515 AM CDT...
At 430 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Kennard to 8 miles south of
Bedias to near Dime Box. The line was moving southeast at 15 mph
while individual storms were moving east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
College Station, Bryan, Huntsville, Navasota, Madisonville, Caldwell,
Apple Springs, Washington, Trinity, Onalaska, Corrigan, Somerville,
Groveton, Point Blank, Lovelady, Snook, Riverside, Bedias, Burton and
Wixon Valley.
LAT...LON 3130 9518 3133 9490 3115 9486 3106 9456
3009 9663 3015 9665 3017 9678 3030 9664
3032 9674 3046 9690
TIME...MOT...LOC 0930Z 324DEG 15KT 3123 9518 3065 9592 3040 9690Thunderstorm Wind, Houston
- When
- May 2, 3:40 AM CST
- Where
- Houston County, 1.12 mi NW of Weches
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 31.543, -95.231
Trees were downed near the intersection of State Highway 21 W and FM 1580.
Thunderstorm Wind, Houston
- When
- May 2, 3:40 AM CST
- Where
- Houston County, 4.24 mi SE of Wooster
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.414, -95.392
Trees were downed near the intersection of FM 2022 and CR 1630.
Thunderstorm Wind, Trinity
- When
- May 2, 3:58 AM CST
- Where
- Trinity County, 0.91 mi NE of Trinity
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.940, -95.370
A downed tree knocked down some power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, May 2, 20191 death · 1 event
- Tornadoes and Flash Flooding in Arkansas, May 2 to 3, 2019$378,000 · EF1 · 25 events
- Tornadoes and Damaging Winds in Louisiana, May 2, 2019$160,000 · EF1 · 4 events
- Damaging Wind in West Virginia, May 2, 2019$200,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Virginia, May 2 to 3, 2019$27,000 · 1 in hail · 9 events
- Tornadoes in Arkansas, May 2, 2019$31,000 · EF0 · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 2, 201955 kt wind · 22 events
- Dense Fog in Maryland, May 2, 201913 events
- Dense Fog in Virginia, May 2, 20199 events
- Tornadoes and Hail in Tennessee, May 2, 2019$11,000 · EF0 · 6 events
- Dense Fog in Kentucky, May 2, 20197 events
- Dense Fog in Indiana, May 2, 20196 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823953, 823954, 823956.